TriCyclic Antidepressant (TCA) Overdose



Background

  • Largely superseded by newer antidepressants
  • Classic TCAs (e.g. Imipramine, Amitriptyline) have greatest toxicity
  • Rapidly absorbed from GIT
  • Peak plasma concentration in 2 to 8 hours
  • Delayed gastric emptying in overdose (anti-muscarinic effect) prolongs the time to peak plasma concentration.

Pharmacokinetics

  • TCAs inhibit:
    • Pre-synaptic neurotransmitter uptake
    • Cholinergic receptors
    • Cardiac fast Sodium Channels
    • Alpha-1 adrenergic receptors
  • Metabolised by liver
  • Half life is from 7 to 8 hours depending on the agent
  • 70% excreted by the kidney
  • Acidosis increases the amount of active drug in plasma by decreasing protein binding

Clinical effects

Cardiovascular

  • Tachycardia
  • Hypotension (cause of mortality)
  • Arrhythmia-SVT/VT
  • VT in 4% of cases approx)

CNS

  • Ataxia
  • Nystagmus
  • Sedation, coma
  • Seizures (about 5% of cases)
  • Amblyopia

Anticholinergic

  • Mydriasis
  • Dry mouth
  • Absent bowel sounds
  • Urinary retention
  • Agitation

ECG changes

  • Tall R in avR
  • RAD
  • PR prolongation
  • QRS complex > 100 msec (26 % risk of seizure)
  • QRS complex > 160 msec (50 % risk of ventricular arrhythmia)
  • Deep S in 1, avL

Diagnosis

Based on the history, clinical signs and ECG changes as above. Additional Invx include:

  • ABG's
  • Paracetamol/salicylate levels
  • Urine test for TCAs ( beware false positives)
  • Lab testing for TCAs not indicated
  • Consider concomitant drug / alcohol ingestion

Management

  • Secure Airway, Breathing, Circulation.
  • Check blood glucose if decreased level of consciousness/seizure.
  • Consider activated charcoal (50g) if more than 4mg/Kg have been ingested within 1 hour.
  • Treat hypotension with normal saline initially.
    • Consider Noradrenaline if vasopressor required.
  • In patients with dysrhythmias following TCAD overdose, treatment should include alkalinisation to a pH of 7.55 [BestBets]
    • Use 50 - 100 mmol of Sodium Bicarbonate ( 50 - 100 mls of 8.4% Na Bic) as "IV push"
    • Aim for pH of 7.45-7.5. Consider infusion.
  • Avoid antiarrhythmics
  • Control seizures with IV Lorazepam
  • Consider RSI with Thiopentone (with anaesthetic back up) for status epilepticus.
  • Avoid phenytoin
  • There is not enough evidence to support the routine use of glucagon in the treatment of TCAD overdose [BestBets].

Disposition

  • Admit
  • Consider ITU for significant poisoning

Content by Dr Damien Ryan, Dr Íomhar O' Sullivan 09/12/2005. Reviewed by Dr ÍOS 13/05/2007. Last review Dr Chris Luke 31/10/18.